Alert archive / Hawaii / Winter Storm Warnings in 2012
Winter Storm Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Feb 18, 2012, 3:26 PM HST for Hawaii County, Hawaii. It took effect at Feb 18, 2012, 6:00 PM HST. It was in force for 40 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2012, 3:26 PM HST (01:26 UTC)
- In effect from
- Feb 18, 2012, 6:00 PM HST
- Expired
- Feb 20, 2012, 9:32 AM HST
- In force
- 40 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
574 WWHW40 PHFO 190126 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 326 PM HST SAT FEB 18 2012 ...WINTER STORM WARNING FOR BIG ISLAND SUMMITS... .A UPPER LOW NEAR THE ISLANDS HAS REDUCED TEMPERATURES OVER THE BIG ISLAND SUMMITS. THE COLD TEMPERATURES...ALONG WITH ENHANCED MOISTURE WILL PRODUCE FREEZING RAIN AND WINTRY WEATHER AT THE SUMMITS. HIZ028-191330- /O.UPG.PHFO.WS.A.0001.120219T0400Z-120220T1600Z/ /O.NEW.PHFO.WS.W.0001.120219T0400Z-120220T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 326 PM HST SAT FEB 18 2012 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER STORM WARNING FOR FREEZING RAIN...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST MONDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * LOCATIONS...BIG ISLAND SUMMITS. * HAZARD TYPES...FREEZING RAIN AND BLACK ICE. * TIMING...TONIGHT THROUGH SUNDAY NIGHT. * IMPACTS...HAZARDOUS ROAD CONDITIONS. * TEMPERATURES...IN THE MID 20S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ MORRISON
4 follow-up statements
370 WWHW40 PHFO 191326 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 326 AM HST SUN FEB 19 2012 ...WINTER STORM WARNING FOR BIG ISLAND SUMMITS... .AN UPPER LOW NEAR THE ISLANDS HAS BROUGHT SUB-FREEZING TEMPERATURES TO THE BIG ISLAND SUMMITS. THESE COLD TEMPERATURES...ALONG WITH ENHANCED MOISTURE...WILL CONTINUE TO PRODUCE A WINTRY MIX OF PRECIPITATION OVER THE SUMMITS...WITH THE PRIMARY THREAT BEING FREEZING RAIN. HIZ028-200130- /O.CON.PHFO.WS.W.0001.000000T0000Z-120220T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 326 AM HST SUN FEB 19 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. * LOCATIONS...BIG ISLAND UPPER SLOPES AND SUMMITS. * HAZARD TYPES...FREEZING RAIN AND BLACK ICE. * TIMING...THROUGH EARLY MONDAY MORNING. * IMPACTS...HAZARDOUS ROAD CONDITIONS LEADING TO ROAD CLOSURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ BIRCHARD
482 WWHW40 PHFO 200136 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 336 PM HST SUN FEB 19 2012 ...WINTER STORM WARNING FOR BIG ISLAND SUMMITS... .AN UPPER LOW NEAR THE ISLANDS HAS BROUGHT SUB-FREEZING TEMPERATURES TO THE BIG ISLAND SUMMITS. THESE COLD TEMPERATURES... ALONG WITH ENHANCED MOISTURE...WILL CONTINUE TO PRODUCE A WINTRY MIX OF PRECIPITATION OVER THE SUMMITS. HIZ028-201345- /O.CON.PHFO.WS.W.0001.000000T0000Z-120220T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 336 PM HST SUN FEB 19 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. * LOCATIONS...BIG ISLAND UPPER SLOPES AND SUMMITS. * HAZARD TYPES...FREEZING RAIN...SNOW AND BLACK ICE. * TIMING...THROUGH EARLY MONDAY MORNING. * IMPACTS...HAZARDOUS ROAD CONDITIONS LEADING TO ROAD CLOSURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ MORRISON
632 WWHW40 PHFO 201319 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 319 AM HST MON FEB 20 2012 ...WINTER STORM WARNING FOR BIG ISLAND SUMMITS... .AN UPPER LOW NEAR THE ISLANDS WILL CONTINUE TO BRING SUB- FREEZING TEMPERATURES TO THE SUMMITS AND UPPER SLOPES OF THE BIG ISLAND. WHILE PRECIPITATION IS NOT EXPECTED THIS MORNING... MOISTURE IS FORECAST TO AGAIN EXTEND TO THE SUMMIT LEVEL THIS AFTERNOON AND TONIGHT...PRODUCING A WINTRY MIX OF PRECIPITATION. HIZ028-210130- /O.EXT.PHFO.WS.W.0001.000000T0000Z-120221T1900Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 319 AM HST MON FEB 20 2012 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 9 AM HST TUESDAY... THE WINTER STORM WARNING IS NOW IN EFFECT UNTIL 9 AM HST TUESDAY. * LOCATIONS...BIG ISLAND UPPER SLOPES AND SUMMITS. * HAZARD TYPES...PERIODS OF FREEZING RAIN...SNOW AND BLACK ICE. * TIMING...THROUGH TUESDAY MORNING. * IMPACTS...HAZARDOUS CONDITIONS LEADING TO ROAD CLOSURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ BIRCHARD
810 WWHW40 PHFO 201932 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 932 AM HST MON FEB 20 2012 ...WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS... HIZ028-210745- /O.CAN.PHFO.WS.W.0001.000000T0000Z-120221T1900Z/ /O.NEW.PHFO.WW.Y.0001.120220T1932Z-120221T1900Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 932 AM HST MON FEB 20 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM HST TUESDAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER WEATHER ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM HST TUESDAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. * LOCATIONS...BIG ISLAND SUMMITS. * HAZARD TYPES...PERIODS OF FREEZING RAIN AND SNOW. * TIMING...THROUGH TUESDAY MORNING. * IMPACTS...HAZARDOUS CONDITIONS LEADING TO ROAD CLOSURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ DEJESUS
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Feb 18, 9:55 AM HST, 5 hours 31 minutes earlier.
Area forecast discussion, Feb 18, 9:55 AM HST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 955 AM HST SAT FEB 18 2012 .SYNOPSIS... TRADE WINDS WILL REMAIN BREEZY THROUGH THE WEEKEND...AND SHOWER COVERAGE WILL INCREASE. WHILE RAINFALL WILL FOCUS OVER WINDWARD AREAS...SOME SHOWERS WILL AFFECT LEEWARD LOCATIONS AS WELL. WINDS WILL DECREASE EARLY IN THE WEEK BUT ENHANCED SHOWERS WILL REMAIN INTO WEDNESDAY. EXPECT DRIER TRADE WIND CONDITIONS FOR THE SECOND HALF OF THE WEEK. && .DISCUSSION... SHOWER COVERAGE INCREASED OVERNIGHT WITH A FOCUS OVER WINDWARD AND MOUNTAIN AREAS. THIS INCREASE IN SHOWERS WILL REMAIN INTO NEXT WEEK AS STRONG TRADE WINDS COMBINE WITH AN UPPER LEVEL LOW PARKED JUST SOUTH OF THE STATE. THE UPPER LOW HAS BROUGHT COLDER THAN NORMAL TEMPERATURES TO THE MID AND UPPER ATMOSPHERE...ALLOWING FOR MODERATE ATMOSPHERIC INSTABILITY. LEEWARD LOCATIONS WILL NOT BE IMMUNE TO THE INCREASED SHOWERS AS THE TRADES PUSH RAINFALL OVER THE MOUNTAINS OF THE SMALLER ISLANDS. ON THE LEEWARD BIG ISLAND...AFTERNOON HEATING WILL LEAD TO CLOUDS AND ENHANCED SHOWERS INTO THE EVENINGS. THE INSTABILITY PROVIDED BY THE UPPER LOW WILL ALLOW SOME OF THOSE AFTERNOON SHOWERS TO BE LOCALLY HEAVY. THIS MORNINGS SATELLITE AND RADAR DATA SHOW SOME FLEETING TOWERING CUMULUS POPPING UP SOUTH OF KAUAI...OVER THE COASTAL WATERS. THESE ENHANCED CLOUD TOPS ARE THE RESULTS OF THE UPPER LOW COOLING THE ATMOSPHERE. A PRONOUNCED REGION OF THUNDERSTORMS CAN BE SEEN 350 MILES SOUTH OF HONOLULU...CORRESPONDING TO THE BASE OF THE UPPER LOW TAPPING INTO TROPICAL MOISTURE. THESE THUNDERSTORMS ARE NOT EXPECTED TO AFFECT HAWAII WEATHER. IN ADDITION TO ENHANCING THE INCOMING TRADE SHOWERS...THE UPPER LOW HAS THE POTENTIAL TO BRING WINTER WEATHER TO THE BIG ISLAND SUMMITS...FROM TONIGHT INTO MONDAY...AND A WINTER STORM WATCH IS IN EFFECT. THE CURRENT FORECAST CONTINUES TO CALL FOR FREEZING RAIN... BASED ON MODEL PREDICTIONS OF LIMITED MOISTURE DEPTH ABOVE THE SUMMITS. TRADE WINDS WILL DROP A NOTCH ON MONDAY AS A COLD FRONT NW OF THE STATE DECREASES THE PRESSURE GRADIENT OVER HAWAII. THE FRONT IS NOT EXPECTED TO REACH THE ISLANDS...BUT WILL PUSH THE SUBTROPICAL RIDGE CLOSER TO THE ISLANDS...TURNING THE GENERAL FLOW OUT OF THE EAST SOUTHEAST ON TUESDAY. MODERATE TO FRESH TRADE WINDS WILL REMAIN THROUGH THE WEEK AS THE FRONT DISSIPATES AND A HIGH PRESSURE ESTABLISHES ITSELF NORTH OF THE STATE WEDNESDAY AND THURSDAY. THE UPPER LOW REMAINS IN PLACE THROUGH TUESDAY NIGHT BEFORE WEAKENING AND MOVING NORTHEAST OF THE STATE ON WEDNESDAY. RAINFALL TOTALS WILL DECREASE IN KIND FOR THE THE SECOND HALF OF THE WEEK...WHILE TRADE WINDS CONTINUE TO BRING SHOWERS TO WINDWARD AND MAUKA AREAS. && .AVIATION... VFR CONDITIONS ARE EXPECTED TO PREVAIL AT THE TERMINALS INTO TOMORROW...WITH BRIEF MVFR CIGS/VIS DUE TO LOW CLOUDS/SHRA EXPECTED OVER THE WINDWARD SLOPES OF ALL ISLANDS. AIRMET TANGO IS IN PLACE FOR LOW LEVEL TURB TO THE S AND W OF THE MTS OF ALL ISLANDS...DUE TO STRONG TRADE WINDS...AND WILL REMAIN IN PLACE FOR THE FORESEEABLE FUTURE. && .MARINE... THE CURRENT WNW SWELL CONTINUES TO DIMINISH TODAY AND THE HIGH SURF ADVISORY FOR EXPOSED BEACHES WAS CANCELLED LAST NIGHT. STRONG TRADE WINDS ACROSS THE COASTAL WATERS HAS PROMPTED A SMALL CRAFT ADVISORY FOR ALL WATERS...AND SHORT-PERIOD SURF IS INCREASING ALONG EXPOSED EAST SHORES. A HIGH SURF ADVISORY FOR EAST SHORES WILL LIKELY BE ISSUED LATER TODAY. && .HFO WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM 6 PM HST THIS EVENING THROUGH LATE SUNDAY NIGHT FOR BIG ISLAND SUMMITS. WIND ADVISORY UNTIL 6 AM HST SUNDAY FOR HALEAKALA SUMMIT. SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR ALL HAWAIIAN WATERS- && MORRISON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 3:26 PM HST | High Surf Advisory | HFO | Honolulu | 5 days |
| Feb 19, 1:41 AM HST | Areal Flood Advisory | HFO | Hawaii | 7 hr |
| Feb 19, 5:18 AM HST | Special Marine Warning | HFO | 117 min | |
| Feb 19, 7:14 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 19, 9:03 AM HST | Special Marine Warning | HFO | 107 min |
Nearby
Winter Storm Warnings in Hawaii, 2012Every winter storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.